Texas, 2007

Tornadoes and Flash Flooding in Texas, March 31, 2007

March 31, 2007 · NWS EWX · 7 events in 3 counties and zones

In the early morning hours of March 31, both supercells and short bow echoes began to form along the north-south aligned cold front after it crossed the IH-35 corridor. Moving into the eastern portion of South Central Texas, these storms produced heavy rainfall, large hail, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$175,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

In the early morning hours of March 31, both supercells and short bow echoes began to form along the north-south aligned cold front after it crossed the IH-35 corridor. Moving into the eastern portion of South Central Texas, these storms produced heavy rainfall, large hail, and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 2:59 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 31, 2:59 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 AM CDT SAT MAR 31 2007

.DISCUSSION...
THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR MUCH OF SOUTH CENTRAL
TEXAS...BUT IS STILL IN EFFECT UNTIL 7 AM FOR THE SOUTHEASTERN
COUNTIES. IN ADDITION...A TORNADO WATCH IS IN EFFECT FOR
KARNES...DEWITT...AND LAVACA COUNTIES UNTIL 10 AM CDT.
HOWEVER...THE WATCH WILL LIKELY BE CANCELLED EARLY FOR OUR
COUNTIES AS THE SEVERE STORMS WILL HAVE MOVED EAST OF THE AREA BY
SUNRISE.

ONCE THE STORMS CLEAR THE AREA...A PLEASANT AND MILD DAY WILL BE
IN STORE. NORTHWEST WINDS WILL BRING DRIER AND SLIGHTLY COOL AIR TO
THE AREA. THIS WILL LEAD TO LOWS DIPPING TO THE 40S AND 50S ACROSS
THE REGION SUNDAY MORNING. TEMPS WILL WARM UP RAPIDLY UNDER MOSTLY
CLEAR SKIES...ALLOWING AFTERNOON HIGHS TO REACH THE MID 80S.

RENEWED CHANCE FOR MODERATE TO HEAVY RAINS IS EXPECTED MONDAY AND
TUESDAY. MODELS ARE STILL HAVING A DIFFICULT TIME RESOLVING THIS
FEATURE...SO HAVE GONE GENERALLY WITH SLT-AND LOW-END CHC POPS FOR
THIS TIME FRAME. STAYED CLOSE TO GFS(X) NUMBERS THROUGH THE END OF
THE WEEK...WITH MAX TEMPS ON THE ORDER OF 5 TO 10 DEGREES COOLER
THAN EARLY APRIL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  56  84  60  79 /  30   0   0  -   30
AUSTIN BERGSTROM INTL AIRPORT  75  44  83  57  79 /  30   0   0  -   30
DEL RIO INTL AIRPORT           79  55  85  63  84 /  10   0   0  10  20
SAN ANTONIO INTL AIRPORT       75  52  83  60  79 /  30   0   0  -   30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: BASTROP...CALDWELL...DE WITT...FAYETTE...GONZALES...
GUADALUPE...KARNES...LAVACA...WILSON.

&&

25/01
Hazardous weather outlook, Mar 30, 4:11 AM CST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT FRI MAR 30 2007

TXZ171>173-183>194-202>209-217>225-228-311015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE IS A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS...HEAVY
RAINS AND FLASH FLOODING ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY. A FLASH FLOOD WATCH IS IN EFFECT. THE SEVERE WEATHER
THREAT WILL BE IN THE FORM OF LARGE HAIL AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Mar 30, 10:11 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             REAGAN WELLS            29.55N 99.80W
03/30/2007  E1.00 INCH       UVALDE             TX   TRAINED SPOTTER

&&

WR
Local storm report, Mar 31, 12:42 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 AM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             REAGAN WELLS            29.55N 99.80W
03/30/2007  E1.00 INCH       UVALDE             TX   TRAINED SPOTTER

0934 PM     HAIL             2 WSW SAN ANTONIO       29.45N 98.54W
03/30/2007  E0.75 INCH       BEXAR              TX   TRAINED SPOTTER

0731 PM     HAIL             2 NW CONCAN             29.54N 99.76W
03/30/2007  M2.50 INCH       UVALDE             TX   CO-OP OBSERVER

0717 PM     HAIL             REAGAN WELLS            29.55N 99.80W
03/30/2007  E1.75 INCH       UVALDE             TX   TRAINED SPOTTER

0717 PM     HAIL             11 NW GARNER STATE PARK 29.68N 99.87W
03/30/2007  E1.00 INCH       REAL               TX   TRAINED SPOTTER

0711 PM     HAIL             11 NW GARNER STATE PARK 29.68N 99.87W
03/30/2007  E1.00 INCH       REAL               TX   TRAINED SPOTTER

0710 PM     HAIL             MONTELL                 29.53N 100.02W
03/30/2007  M3.00 INCH       UVALDE             TX   TRAINED SPOTTER

0708 PM     HAIL             LEAKEY                  29.72N 99.76W
03/30/2007  E1.00 INCH       REAL               TX   TRAINED SPOTTER

0706 PM     HAIL             2 S CAMP WOOD           29.64N 100.01W
03/30/2007  M3.00 INCH       REAL               TX   TRAINED SPOTTER

            RIGHT ON HIGHWAY 55

0702 PM     HAIL             CAMP WOOD               29.67N 100.01W
03/30/2007  E2.50 INCH       REAL               TX   TRAINED SPOTTER

0700 PM     FUNNEL CLOUD     CAMP WOOD               29.67N 100.01W
03/30/2007                   REAL               TX   TRAINED SPOTTER

0240 PM     FLASH FLOOD      5 S BURNET              30.69N 98.23W
03/30/2007                   BURNET             TX   LAW ENFORCEMENT

            SOME HIGHWAYS IN BURNET COUNTY CLOSED, PARK ROAD 4 AND FM
            1431, PLUS PEA SIZE HAIL.

0150 PM     TSTM WND GST     3 S MARBLE FALLS        30.54N 98.27W
03/30/2007  E0.00 MPH        BURNET             TX   TRAINED SPOTTER

            SPOTTER ESTIMATED 3 INCHES OF RAINFALL RATE AND WINDS 40
            MPH WITH GUSTS TO NEAR 50 MPH.

1150 AM     HEAVY RAIN       CENTER POINT            29.93N 99.03W
03/30/2007  E0.00 INCH       KERR               TX   LAW ENFORCEMENT

            2.30 INCHES OF RAIN IN ONE HOUR.

1120 AM     FLASH FLOOD      DRIPPING SPRINGS        30.19N 98.09W
03/30/2007                   HAYS               TX   LAW ENFORCEMENT

            MUCH OF HWY 290 UNDER WATER TO AS MUCH AS SIX INCHES DEEP
            ON BELL SPRINGS ROAD.

1115 AM     HEAVY RAIN       TARPLEY                 29.63N 99.28W
03/30/2007  M4.00 INCH       BANDERA            TX   CO-OP OBSERVER

            OVER 4 INCHES OF RAIN IN 20 TO 30 MINUTES.

1033 AM     FLASH FLOOD      BLANCO                  30.10N 98.42W
03/30/2007                   BLANCO             TX   LAW ENFORCEMENT

            HWY 165 CLOSED.

1030 AM     TORNADO          SW DRIPPING SPRINGS     30.19N 98.09W
03/30/2007                   HAYS               TX   LAW ENFORCEMENT

            UNCONFIRMED TOUCH DOWN.

1028 AM     HAIL             DRIPPING SPRINGS        30.19N 98.09W
03/30/2007  M1.75 INCH       HAYS               TX   LAW ENFORCEMENT

1020 AM     FLASH FLOOD      BLANCO                  30.10N 98.42W
03/30/2007                   BLANCO             TX   LAW ENFORCEMENT

            HWY 32 AND CR 165 ARE COVERED BY WATER.

1010 AM     HAIL             12 WNW WIMBERLEY        30.06N 98.29W
03/30/2007  M0.88 INCH       HAYS               TX   TRAINED SPOTTER

            JUST OFF FM 2325.

1003 AM     TORNADO          14 W WIMBERLEY          29.99N 98.34W
03/30/2007                   COMAL              TX   LAW ENFORCEMENT

            CONFIRMED TOUCH DOWN ON MOUNT SHARP ROAD.

&&

ANDERSON

The radar

The Austin/San Antonio radar (KEWX), 110 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Lavaca

When
March 31, 3:25 AM CST to 3:35 AM CST
Where
Lavaca County, 4 mi S of Halletsville to 3 mi S of Halletsville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.392, -96.950

A line of very strong thunderstorms approached Lavaca County from the west and developed into a bow-shape just as they crossed the county line. The storms produced strong winds that blew down trees in a small community known as Williamsburg, about 4 miles south of Hallettsville.

Tornado, Lavaca

When
March 31, 3:30 AM CST to 3:34 AM CST
Where
Lavaca County, 4 mi S of Halletsville to 3.2 mi S of Halletsville
Rating
EF1
Path length
0.8 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.392, -96.950

The first tornado touched down near 0330 CST at the community of Williamsburg, approximately 4 miles south of Hallettsville along US77. It tracked from just west of US77 northward along the highway for almost a mile, crossing the highway and dissipating on the east side of US77. It was difficult to separate severe thunderstorm wind damage which preceded the tornado from the tornado damage itself. The tornado destroyed a barn near its initial touchdown with a level of damage indicating winds approaching 100 mph. This is consistent with NWS Doppler Radar indications of winds at or just above 90 mph in the Williamsburg area near 0331 CST. Doppler Radar at that time showed a comma-shaped echo with a hint of possible rotation on the north end of the comma, near Williamsburg. The tornado knocked over trees, with the debris pointed mostly toward the north or east. It also shoved a mobile home toward the east several yards. The tornado was rated an EF-1 on the enhanced Fujita Scale with winds estimated at 95 to 100 mph. The track was toward the north with a width of 100 yards and a path length of eight-tenths of a mile.

Tornado, Lavaca

When
March 31, 3:45 AM CST to 3:50 AM CST
Where
Lavaca County, 6 mi SE of Halletsville to 6.4 mi SE of Halletsville
Rating
EF2
Path length
0.4 mi
Path width
75 yd
Injuries
4 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
29.389, -96.880

To the southeast of Hallettsville, and southeast of the first tornado, a second tornado touched down near 0345 CST. This was just off FM530 on Road 16C, near the community of Light Chapel. This tornado touched down just south of a mobile home and began moving toward the northeast. A father, along with two sons and a daughter, had just arrived home less than an hour before the touchdown and had fallen asleep when the storm struck. The father reported feeling a jolt that awakened him as severe thunderstorm winds ahead of the tornado struck the mobile home. He reported that it became quiet again and then the mobile home exploded as the tornado stuck. He and his three children were blown and tossed almost 150 feet, coming to rest on the top of the former south wall of his mobile home. Broken glass was everywhere, but, in spite of cuts and bruises, they took shelter in a small nearby roofless shack as hail continued to fall. He then walked, carrying an injured son and daughter, to a neighbor’s house to call for help. His truck, parked under an awning just south of the mobile home was rolled and crushed. Had he and his children arrived only a few minutes later at their home, they could easily have been killed. That all have recovered except for minor bruises and cuts can only be considered a miracle. The father’s comments were that it’s all okay we’re okay. What was destroyed is just stuff. Based on the destroyed mobile home, which had been tied down, and the rolled and twisted metal frame, the tornado was rated EF-2 on the Enhanced Fujita Scale. Winds were estimated at 115 mph. The tornado path length was placed at four-tenths of a mile with a path width of 75 yards.

Thunderstorm Wind, Fayette

When
March 31, 3:50 AM CST to 4:20 AM CST
Where
Fayette County, 5 mi NE of La Grange to Round Top
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.951, -96.811

Trees were blown down from just northeast of LaGrange to Round Top by high winds from thunderstorms. The information was obtained from a damage survey conducted by a Texas DPS Regional Liaison Officer.

Flash Flood, Fayette

When
March 31, 4:00 AM CST to 7:00 AM CST
Where
Fayette County, Muldoon to Warrenton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.820, -97.070

Thunderstorms stretching from northern Fayette County southward through Lavaca and DeWitt Counties produced widespread 1 to 2 inch rain totals as the moved eastward. Highest totals in Fayette County were near 4 inches just west of LaGrange and near Warrenton. Flash flooding closed FM609 and SH159.

Flash Flood, De Witt

When
March 31, 4:30 AM CST to 7:00 AM CST
Where
De Witt County, 10 mi N of Cuero to Hockheim
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.245, -97.280

Thunderstorms stretching from northern Fayette County southward through Lavaca and DeWitt Counties produced widespread 1 to 2 inch rain totals as the moved eastward. Highest totals in DeWitt County were near 4 inches just south of Hochheim. Flash flooding closed SH111 through the early morning.

Flash Flood, Lavaca

When
March 31, 5:00 AM CST to 8:00 AM CST
Where
Lavaca County, Yoakum to Speaks
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
29.300, -97.150

Thunderstorms stretching from northern Fayette County southward through Lavaca and DeWitt Counties produced widespread 1 to 2 inch rain totals as the moved eastward. Highest totals in Lavaca County were near 5 inches just east of Sweet Home along US77. Flash flooding closed FM531 through the early morning period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22527, 22531, 22537, 22538, 22539, 22541, 22542.